Prophylactic antibiotic administration for cataract and vitreous surgery s resorted to for sterilization of the surgical field for which antibiotic ophthalmic solutions such as cephems and quinolones are used routinely.Dr.Naoki Hosogaya at the University of Yamanashi, Japan and colleagues have reported a Case of drug-induced lung injury caused by levofloxacin eye drops. The case appears in Respiratory Medicine Case Reports.
A 78-year-old man was admitted to the Department of Ophthalmology for binocular cataract surgery. He was a current smoker and had a past history of hypertension and hyperlipidemia. He had been treated with nifedipine, candesartan, atorvastatin, doxazosin and sarpogrelate for three years. However, he had never had an allergic reaction. The history of pre-exposure of levofloxacin was not clear. He had no abnormality in the preoperative examination. On the day of admission, levofloxacin eye drops were started as a perioperative prophylactic antibacterial drug, and the operation was performed on the next day without complications.
On day 3, he presented with fever and dyspnea but with no change in the surgical sites; he was treated with cefcapene pivoxil. However, the hypoxia and oliguria rapidly worsened, and laboratory examination revealed neutrophilia, elevation of the C-reactive protein, and impairment of liver and kidney function (Table 1). Chest X-ray and computed tomography (CT) showed bilateral non-segmental consolidation with thickening of the bronchovascular bundles and pleural effusion, mainly in the left upper lobe. No abnormal findings were noted in electrocardiogram and ultrasound cardiography. Considering differential diagnosis (bacterial pneumonia followed by sepsis, acute renal failure, or diastolic heart failure since brain natriuretic peptide [BNP] was 511 pg/mL), continuous hemodiafiltration and treatment with tazobactam/piperacillin (TAZ/PIPC) were started along with ventilatory support in the intensive care unit.
After that, the renal function improved, but respiratory failure and fever were prolonged in spite of changing TAZ/PIPC to meropenem (MEPM). Furthermore, an increase in airway pressure with accompanying wheezes developed, but these symptoms were temporarily improved with corticosteroid treatment. Various microbial examinations and tests for autoantibodies were negative. On day 10, bronchoalveolar lavage fluid (BALF) was obtained revealing an increase in lymphocytes and eosinophils. Based on these results, it was considered a diagnosis of drug-induced lung injury, so nicardipine hydrochloride and sivelestat sodium were stopped and changed MEPM to levofloxacin injection. However, the patient’s respiratory condition worsened, and liver dysfunction also re-emerged. Therefore, levofloxacin injections were stopped, and steroid therapy was administered.
Afterwards, the respiratory failure and liver dysfunction gradually improved. However, since the fever continued, we reconfirmed the patient’s list of drugs in detail and found that levofloxacin eye drops had been continued. The drops were immediately discontinued. After that, the fever and respiratory failure resolved, and the patient was extubated on day 22. Final diagnosis was of lung injury induced by levofloxacin eye drops based on the positive results of a drug lymphocyte stimulation test (DLST) of levofloxacin and the episode of deterioration after levofloxacin injection. The patient was discharged on day 57, and he was weaned from steroids gradually without recurrence.
For more details click on the link: https://doi.org/10.1016/j.rmcr.2018.03.010
Latest posts by Anjali Nimesh (see all)
- A rare case of Hyperuricemia presenting with white powder oozing from body - July 27, 2018
- CDC’s treatment Guidelines of Chancroid - July 5, 2018
- New method improves aphasia treatment after stroke - July 4, 2018